Thunderstorm Wind, Dundy
- When
- May 15, 3:48 PM MST
- Where
- Dundy County, 0.53 mi E of Benkelman Jones Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.050, -101.540
An isolated thunderstorm moving through southwest Nebraska produced a wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An isolated thunderstorm moving through southwest Nebraska produced a wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 15, 1:53 PM MST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 253 PM MDT Wed May 15 2019 .SHORT TERM...(This evening through Thursday) Issued at 240 PM MDT Wed May 15 2019 Latest satellite and upper air analysis show the ridge has shifted east onto the High Plains. Within the upper level flow minor short wave troughs are moving around the ridge. At the surface a low was present over East Central Colorado. Isolated thunderstorms have begun to form near/over the surface low in East Central Colorado. For the rest of the afternoon isolated thunderstorms will form over East Central Colorado, gradually spreading east. Near term models have been highlighting Northwest Kansas earlier in the day, but have now shifted north into Southwest Nebraska. Will need to see if the higher chances for rainfall need to be shifted north. The best chance for storms will be west of Highway 83 before midnight. Main threats will be wind gusts around 50 MPH and hail up to dime size. Thursday record to near record highs are forecast. Due to model data showing a warming trend, decided to raise highs to the higher end of the data spectrum. This may be a couple degrees too warm, but the trend in model data supported siding with the warmer data. During the mid afternoon isolated storms may form over Northeast Colorado due to a similar setup as the past few days. With the strongest lift occurring in the early evening, have low confidence of strong thunderstorms occurring. .LONG TERM...(Thursday night through Wednesday) Issued at 239 PM MDT Wed May 15 2019 Thursday evening, a few showers and thunderstorms will be possible, however the larger concern for storms will be Friday. A surface low will move over northeastern Colorado by early Friday afternoon. A cold front over central Nebraska will swing south and east into the region Friday night and a dryline will set up along Hwy 27 in northwestern Kansas. Instability still looks good, especially ahead of the dryline in our eastern counties. The greatest risk is expected to be in the northern part of our area into south central Nebraska. Going into Saturday, the low will track to the northeast over eastern Nebraska. A few showers and thunderstorms will remain possible on the backside of the low through the day and into the overnight hours. Temperatures will be cooler behind the front as it continues eastward out of the region. Highs will range from the mid-70s in northeastern Colorado to the mid-70s in northwestern Kansas. Lows will range from the mid-40s to mid-50s. Weak ridging over the Tri-State area will set up Sunday into Monday. An upper trough over the western CONUS will move into the region Tuesday afternoon. Both the GFS and ECMWF are showing an upper closed low. Showers and thunderstorms will be possible Tuesday into early Wednesday morning. The low will continue to move to the northeast through the day. Another weak ridge will set up over the Central High Plains with southwest flow over the Tri- State area. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1136 AM MDT Wed May 15 2019 VFR conditions forecast for the TAFs. Main focus is the potential for thunderstorms for KGLD. With a similar weather pattern in place from yesterday, confidence of thunderstorms occurring at KGLD is fairly high. KMCK should remain northeast of most of the storm activity. Main threats will be wind gusts around 45 KTS and hail up to dime size. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...AW AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 1057 AM MDT Wed May 15 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1057 AM MDT Wed May 15 2019 /1157 AM CDT Wed May 15 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... An isolated strong thunderstorm will be possible west of a McCook to Hoxie and Oakley between 1 PM MDT and 8 PM MDT capable of producing wind gusts around 50 MPH and dime size hail. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... On Friday afternoon and evening, there will be a slight risk for severe storms in northwest Kansas and a slight to enhanced risk for severe storms in southwest Nebraska. Lime size hail or larger, damaging winds and a few tornadoes will be possible. Critical fire weather conditions will be possible on Friday afternoon in northeast Colorado. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JTL
Special Weather Statement National Weather Service Goodland KS 405 PM MDT Wed May 15 2019 NEZ079-152230- Dundy NE- 405 PM MDT Wed May 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUNDY COUNTY UNTIL 430 PM MDT... At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near Haigler, or 14 miles east of Wray, moving east at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Haigler and Parks. LAT...LON 4001 10201 4013 10205 4024 10176 4001 10167 TIME...MOT...LOC 2204Z 254DEG 10KT 4007 10195 Newman
Special Weather Statement National Weather Service Goodland KS 435 PM MDT Wed May 15 2019 KSZ001-NEZ079-152300- Cheyenne KS-Dundy NE- 435 PM MDT Wed May 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 500 PM MDT/600 PM CDT/... At 435 PM MDT/535 PM CDT/, Doppler radar was tracking a strong thunderstorm near Haigler, or 15 miles southeast of Wray, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Haigler. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3983 10205 4002 10205 4008 10174 3981 10173 TIME...MOT...LOC 2235Z 265DEG 12KT 3998 10195 Newman
The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827396.